Results 1 to 8 of 8

Thread: Vitamin B-50 Complex triggering papules

  1. #1
    Senior Member
    Join Date
    Mar 2008
    Location
    UK
    Posts
    110

    Arrow Vitamin B-50 Complex triggering papules

    I posted this originally on another forum

    The worst breakout I had was from a B-50 Complex. There was no iodine in it.

    The B-50 Complex was described as being a hypoallergenic formulation:

    50mg Thiamin Mononitrate (Vitamin B1)
    50mg Riboflavin (Vitamin B2)
    50mg Niacin (Nicotinamide)
    50mg Vitamin B6
    400mcg Folic Acid
    50mcg Vitamin B12 (Cyanocobalamin)
    0.05mg Biotin
    50mg Pantothenic Acid
    50mg Inositol
    50mg Choline Bitartrate
    15mg PABA (Para Aminobenzoic Acid)

    Tableted with:
    Cellulose, Stearic Acid, Silicon Dioxide, Magnesium Stearate, Tablet Coating (Hydroxypropyl Methylcellulose, Glycerin).


    I took one a day for 10 days. Then stopped as the breakout became really bad and it was obvious the B-Complex was causing it. Five days after stopping I was back to how I started which is almost clear with just two or three minor papules. At the peak of the breakout I had about 40 papules. All of them itchy and inflamed looking. I was able to suppress the itch sensation with a antihistamine for about 12 hours of the day. The only other unusual characteristics are that I only get the papules on my upper face (forehead, temple, upper cheeks). Nothing below the nose. The acne is always papules. I don't get comedones. Just bumps about 5mm wide with redness. Most have symmetry, if I get one on the left cheek I get a matching one on the right cheek, maybe not at the same time but within a few days of each other. Normally scattered, but if they do cluster during a big breakout, the skin between them becomes red.

    I suspect something in the B-Complex is triggering the acne. I get similar reactions to multivitamins.
    Has anyone experienced a reaction to B-vitamins like this? I do not have the typical rosacea flushing. But the papules appear similar to what I have read about papulopustular rosacea.

  2. #2
    Moderator Melissa W's Avatar
    Join Date
    Jan 2007
    Location
    new york
    Posts
    10,135

    Default

    That is very interesting.
    I have always been unable to take multivitamins as they make me nauseous but I started taking a B complex a few months ago and have had quite the papule outbreak. I also stopped taking my antibiotic at the same time so of course attributed it to that. Thanks for this info. I am going to stop the B complex and see what happens. I will let you know how I get on.

    Welcome to the Forum!

    Best wishes,
    Melissa

  3. #3
    Senior Member asammy1's Avatar
    Join Date
    Feb 2008
    Location
    Virginia Beach
    Posts
    155

    Default

    I know alot of people have problems with the Niacin in B vitamins...

    I take just the B12 supplement and haven't had any issues.
    Andrea

  4. #4
    Senior Member
    Join Date
    Mar 2008
    Location
    UK
    Posts
    110

    Default

    Quote Originally Posted by asammy1 View Post
    I know alot of people have problems with the Niacin in B vitamins...

    I take just the B12 supplement and haven't had any issues.
    Is the B12 in the form of cyanocobalamin? Are you susceptible to getting papules?

    From what I read B12 is the B-vitamin most likely to be responsible for triggering papules.

    Itching, rash, transitory exanthema, and urticaria have been reported. Vitamin B12 and pyridoxine has been associated with cases of rosacea fulminans, characterized by intense erythema with nodules, papules, and pustules. Symptoms may persist for up to four months after the supplement is stopped, and may require treatment with systemic corticosteroids and topical therapy. medlineplus
    Maybe it is just the synthetic cyanocobalamin derivative of B12 that does it. The body has to convert cyanocobalamin into adenosylcobalamin after it enters the liver/blood. It does this by releasing the cyanide. Where does the cyanide go?

    A look at the effects of cyanide poisoning show:
    Chronic exposure to cyanide can result in symptoms similar to those reported after acute exposure, e.g., weakness, nausea, headache, and vertigo [Hathaway et al. 1991]. Dermatitis, itching, scarlet rash, papules, and severe nose irritation have also been reported [Parmeggiani 1983]. In addition, long-term exposures have produced thyroid changes, including frank goiter [Gosselin 1984]. Only occasionally has reference been made to eye irritation, conjunctivitis, or superficial keratitis developing after chronic exposure to hydrogen cyanide gas [Grant 1986].source
    Some of those symptoms are quite similar to acne rosacea.

  5. #5
    Member
    Join Date
    Dec 2007
    Location
    Virginia/DC metro
    Posts
    62

    Default

    It is interesting!

    I started to take B-complex since last weekend as I thought the antibiotic made my skin very dry (my hands are drier these days than in winter so I thought it must be because of Oracea which I recently switched to). Usually my face is paler in morning and gets redder as the day goes. But I noticed on Tuesday my face was red in the morning, so I am suspecting it was B-50? No pimple breakout yet.

    I just called NatureMade to confirm the B-3 form and was told it is as Nicotinamide. So it is not conclusive and I am still monitoring it.

    Crystal

  6. #6
    Moderator phlika29's Avatar
    Join Date
    Apr 2006
    Location
    Dorset, UK
    Posts
    8,371

    Default

    Niacin will make you flush big time. Some people have even used it to bring on flushes before laser treatment.

  7. #7
    Senior Member
    Join Date
    Mar 2008
    Location
    UK
    Posts
    110

    Default

    The Niacin triggering flushing does not seem to apply to the nicotinamide form of B3:

    Nicotinamide is the amide form of niacin and has anti-inflammatory properties that have led to its use in the treatment of several inflammatory dermatologic conditions, such as rosacea. Niacin has established its role in the prevention of coronary artery disease. Cutaneous flushing is a well-known and often dose-limiting side effect of niacin therapy, which does not occur with nicotinamide. We report a patient with rosacea who developed new onset flushing due to unauthorized substitution of niacin for nicotinamide. source
    Here it advocates using nicotinamide for acne rosacea:

    A recent large study evaluating nicotinamide for the treatment of acne or rosacea has confirmed the potential benefits of oral nicotinamide as an alternative approach to managing inflammatory lesions associated with acne vulgaris and acne rosacea. source
    The supplement I took had niacin as nicotinamide. This would suggest a different B-vitamin was responsible for triggering the acne rosacea.

  8. #8
    Senior Member
    Join Date
    Aug 2006
    Location
    USA
    Posts
    815

    Default

    This is really something! A few people over at the thyroid forum I belong to had a massive break out with the b-12 shots cyanocobalamin kind....currently the lady has been using them for about 8wks and her breakouts are cystic....now these are folks that don't have rosacea or acne....perhaps using the other kind of b-12 would not do this...not sure. I am not taking any supplements right now....but I do have b complex and b12 around here somewhere! I think I will skip everything for the time being.
    Dx 1998

Similar Threads

  1. B-Complex...
    By mrsmoof in forum Topical and oral products (non-prescription)
    Replies: 5
    Last Post: 25th August 2010, 09:35 PM
  2. Vitamin B complex. Possible to O.D?
    By -ToadStooL- in forum Topical and oral products (non-prescription)
    Replies: 7
    Last Post: 16th March 2010, 09:15 PM
  3. Is this vitamin b complex good?
    By snuffleupagus in forum Topical and oral products (non-prescription)
    Replies: 0
    Last Post: 21st October 2009, 11:34 PM
  4. Complex 15
    By kip in forum Topical and oral products (non-prescription)
    Replies: 9
    Last Post: 14th April 2007, 07:46 PM
  5. Complex 15
    By LindaL in forum Topical and oral products (non-prescription)
    Replies: 11
    Last Post: 25th June 2005, 10:15 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •